Kentucky, 2014Hail and Lightning Strike in Kentucky, August 2, 2014
August 2, 2014 · NWS LMK · 2 events in 1 county or zone
Strong instability developed during the afternoon hours across the Bluegrass Region. Scattered thunderstorms produced damaging lightning and one instance of marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong instability developed during the afternoon hours across the Bluegrass Region. Scattered thunderstorms produced damaging lightning and one instance of marginally severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 2, 12:26 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 2, 12:26 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
126 PM EDT Sat Aug 2 2014
...Updated Aviation Discussion...
...Forecast Update...
Issued at 119 PM EDT Sat Aug 2 2014
The focus for storm activity has shifted eastward and any new
development should remain well east of the I-65 corridor. Latest
theta-e and low-level PWAT analysis supports this line of thinking,
along with the eastward push of the upper-level trough axis. As
daytime heating kicks into full gear, so will the potential of these
storms, but they are not expected to be much more than SPS-worthy.
Look for activity to wane after sunset as the eastward progression
of key ingredients continues, along with the loss of daytime heating.
Issued at 1003 AM EDT Sat Aug 2 2014
Storms that had developed earlier this morning are continuing to
persist over south-central IN and portions of central KY. These
storms have been relatively benign in nature, with only one frisky
cluster as a cell merger occurred in Orange County. Even this quick
uptick kept itself relatively well-behaved with just some gusty
winds and a lightning jump, both of which have already come back
down. We'll continue to see some isolated to scattered storms
through this morning but again, should remain low-key. Forecast for
this afternoon remains on track.
Issued at 526 AM EDT Sat Aug 2 2014
A few storms are continuing to slowly work their way into the area
from the west. Did a quick update to add in slight chance pops for
the morning hours to account for this activity as there is the
potential for isolated storms to continue. Still think the highest
coverage of storms will be this afternoon and early evening across
north central KY.
.SHORT TERM (Now through Sunday)...
Issued at 250 AM EDT Sat Aug 2 2014
A broad trough will remain in place across the eastern CONUS through
the short term. A vortmax will swing through this trough today and
shift east of the region through tomorrow.
Isolated showers are ongoing early this morning across southern IN
and the Lake Cumberland region of KY. This shower activity is
expected to diminish over the next few hours with dry conditions
through at least mid morning. Isolated to scattered showers and
thunderstorms are then expected to develop lat this morning into the
afternoon hours. The best chance for storms will be across portions
of southern IN and north central Kentucky. These storms should
dissipate this evening as daytime heating wanes and the vortmax
shifts eastward.
Soundings show a drier airmass settling in Sunday, with PWAT values
dropping under an inch. In addition surface high pressure will build
in from the west and we will likely see some capping by the
afternoon. Thus, it looks like Sunday should be dry.
Temperatures today and tomorrow will top out in the mid to upper
80s, with the lowest temps today across the northeastern portion of
the forecast area. Lows tonight will be in the lower to mid 60s.
.LONG TERM (Sunday night through Friday)...
Issued at 315 AM EDT Sat Aug 2 2014
=============================
Long Term Synoptic Overview
=============================
500 hPa positive height anomalies located over the western Atlantic
and in the desert southwest will result in the eastern US and Ohio
Valley remaining under the influence of upper level troughing. This
pattern looks to hold through about midweek. An emerging signal
within the model data suggests that a large negative height anomaly
will develop over southern Canada while above normal height
anomalies will continue over the southwestern US. This scenario
would result in a NW-SE oriented baroclinic zone setting up from the
northern high Plains through the Carolinas. Within this set up,
numerous perturbations within the flow would bring numerous chances
of convection from midweek through next weekend.
=============================
Model Preference / Confidence
=============================
In the front end of the extended and general blend of the 02/00Z
operational GFS and Euro was preferred. While the model spread
remains quite high from the middle to the end of the week, a bit of
forecast convergence appears to be emerging with the overall
evolution of the synoptic pattern. The aforementioned baroclinic
zone setting up looks increasingly likely, but where specifically
the boundary sets up is still uncertain. The 02/00Z operational GFS
is on the northern side of the spectrum with the 02/00Z Operational
Euro encompassing the southern end of the spectrum. For now, have
used a blend of the previous forecast combined with the 01/12Z
global ensembles to trend the forecast slightly wetter as the week
wears on. Forecast confidence in the front end of the extended is
slightly above average in both temperatures and precipitation.
Confidence decreases to slightly below average from midweek onwards.
=============================
Sensible Weather Impacts
=============================
Generally quiet and dry weather conditions are expected from Sunday
night through Tuesday. As southerly flow increases on the back side
of the western Atlantic ridge, we should see an increase in both
temperature and dewpoints early next week. Highs Monday and Tuesday
look to be near seasonal normals with highs in the middle to upper
80s in the north with upper 80s to the lower 90s in the south.
Overnight lows will generally be in the mid-upper 60s. Precipitation
chances will likely start to ramp up by Wednesday as the baroclinic
boundary drops southward toward the Ohio Valley. Initially low
chance PoPs are expected for Wednesday with greater chances of
precipitation expected as we go into Thursday and Friday. A decent
amount of QPF will be possible along the frontal boundary. As
stated above, where this boundary sets up is still a bit murky, but
total QPF amounts through Friday could easily top 1-2 inches where
repeated rounds of convection train over areas.
With the expected increase in cloud cover and precipitation, high
temperatures will be more tempered Thursday and Friday with highs
mainly middle 80s in the north/northeast with middle to upper 80s
down across the south. Overnight lows will generally be in the
upper 60s.
&&
.AVIATION (18Z TAF Update)...
Issued at 102 PM EDT Sat Aug 2 2014
The focus for thunderstorm activity is already shifting eastward
as the better instability and moisture moves in that direction. This
convection is not expected to have any major impacts and will likely
remain isolated to perhaps scattered in nature across central and
eastern KY. Have introduced VCTS for the LEX terminal through 22Z as
confidence grows for convection in the area. High-res models
suggest that thunderstorms will wane as the evening progresses,
diminishing completely after sunset tonight. Skies will clear out
as high pressure moves in and northerly winds will die down. Model
guidance is suggesting some light fog or haze at LEX and BWG but
given the uncertainty at this time, have not included mention in
this update. May need to be added to future updates, if warranted.
For Sunday, a low-level deck of diurnally-driven clouds are
anticipated to develop but will otherwise be a calm, quiet day for
aviation interests. Expect light winds generally out of the NE.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Update.........lg
Short Term.....EER
Long Term......MJ
Aviation.......lg
Hazardous weather outlook, Aug 2, 11:01 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1201 PM EDT SAT AUG 2 2014
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031615-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1201 PM EDT SAT AUG 2 2014 /1101 AM CDT SAT AUG 2 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA. ANY THUNDERSTORM WILL
PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES CREEP BACK INTO THE AREA WEDNESDAY INTO
THURSDAY AS AN UNSETTLED PATTERN SETS UP. ANY THUNDERSTORM THAT
DEVELOPS WILL CONTAIN LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
EER/LG
In the hours before
Special weather statement, Aug 2, 7:55 AM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 AM EDT SAT AUG 2 2014
INZ076-077-021325-
ORANGE IN-WASHINGTON IN-
855 AM EDT SAT AUG 2 2014
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAOLI...AND MOVING SOUTHEAST AT 15 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
PAOLI...
SYRIA...
PUMPKIN CENTER AND STAMPERS CREEK...
BROMER AND MAHAN CROSSING...
MILLERSBURG AND CLAYSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3877 8604 3877 8599 3876 8598 3877 8596
3876 8594 3855 8619 3843 8648 3864 8664
3870 8655 3869 8632 3873 8631 3878 8626
3878 8619 3877 8613 3879 8608
TIME...MOT...LOC 1255Z 296DEG 12KT 3861 8641
AMSSpecial weather statement, Aug 2, 12:22 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
122 PM EDT SAT AUG 2 2014
KYZ036-041-042-021805-
BOURBON KY-FAYETTE KY-SCOTT KY-
122 PM EDT SAT AUG 2 2014
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 40 MPH WINDS...
AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEORGETOWN...AND MOVING EAST AT 15 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 45
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
GEORGETOWN...
BRYAN STATION...
THOROUGHBRED ACRES...
DONERAIL AND CLABBER BOTTOM...
SPINDLETOP ESTATES AND GREENDALE...
NEW ZION AND NEWTOWN...
MATTOXTOWN AND GEORGETOWN SCOTT COUNTY AIRPORT...
THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
69 AND 75.
THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
113 AND 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3803 8435 3814 8464 3816 8465 3816 8466
3818 8465 3818 8468 3827 8467 3829 8444
3828 8443 3828 8437 3829 8436 3829 8435
TIME...MOT...LOC 1722Z 279DEG 13KT 3817 8457
AMSLightning, Scott
- When
- August 2, 12:44 PM EST
- Where
- Scott County, Georgetown
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.200, -84.550
Local law enforcement reported that two houses were struck by lightning near Georgetown. The amount of any damage was unknown.
Hail, Scott
- When
- August 2, 4:35 PM EST
- Where
- Scott County, 0.54 mi W of Duval
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -84.640
A spotter reported quarter sized hail on Duvall Station Road near Stamping Ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 2 to 4, 201411 injured · $329,000 · 13 events
- Heat in Nevada, August 2, 20141 death · 1 event
- Wildfire in Idaho, August 2 to 14, 20143 injured · $2.3 million · 1 event
- Damaging Winds in Washington, August 2, 2014$3.3 million · 84 kt wind · 8 events
- Flash Flooding in Utah, August 2 to 5, 2014$2.9 million · 4 events
- Damaging Winds in Idaho, August 2, 2014$2.1 million · 56 kt wind · 3 events
- Hail in Nebraska, August 2, 2014$260,000 · 1 in hail · 5 events
- Flash Flooding and Hail in New York, August 2, 2014$145,000 · 1.5 in hail · 8 events
- Wildfire in California, August 2 to 31, 2014$200,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 2, 2014$51,000 · 50 kt wind · 9 events
- Flash Flooding in Ohio, August 2, 2014$45,000 · 2 events
- Lightning Strike in Washington, August 2, 2014$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526660, 526656.